THURSDAY, Feb. 9 (HealthDay News) -- People who suffer a rare
type of fracture of the thigh bone while taking bone-building drugs
known as bisphosphonates can cut the risk of a second fracture by
discontinuing the medication, a new study says.
Bisphosphonates such as Fosamax, Boniva and Actonel are often
prescribed for postmenopausal women or people taking steroid
medications to prevent or slow the bone-weakening disease
osteoporosis. But the drugs have been linked to a small risk of
unusual fractures of the femur. One out of 1,000 taking the drugs
for six years will suffer such a fracture, the researchers
For the study, the researchers examined femur fracture records
for patients older than 45 from a large California insurer. Over
two years, they found 126 patients reportedly taking
bisphosphonates suffered an atypical femur fracture.
Of those patients, 41.2 percent who continued taking the drugs
suffered a second femur fracture in the other thigh three or more
years later. In contrast, 19.3 percent of those who stopped taking
the medication had a similar break. Overall, the study revealed,
subsequent atypical femur fractures dropped by 53 percent -- more
than half -- when patients stopped taking bisphosphonates after the
"The risk of a contralateral atypical femur fracture [on the opposite side] increases over time if the bisphosphonates are continued," said lead investigator Dr. Richard Dell, a researcher in the department of orthopedics at Kaiser Permanente.
"Based on these observations, we recommend discontinuing bisphosphonate use as soon as possible after the initial atypical femur fracture has occurred," Dell said in a news release from the American Academy of Orthopaedic Surgeons.
The study authors speculated that bisphosphonates may disrupt
the bone remodeling process, whereby bones replace old tissue with
healthy new bone tissue. The result might be brittle bones that
break more easily. In these cases, the femur is at particular
Patients on bisphosphonates who suffer this rare femur fracture
also need ongoing evaluation since they remain at greater risk for
another break, Dell added. They probably should use another
osteoporosis medication, he said.
The findings were slated for presentation Wednesday at the
annual meeting of the American Academy of Orthopaedic Surgeons in
Research presented at medical meetings should be considered
preliminary until published in a peer-reviewed medical journal.
The U.S. National Institutes of Health provides more information